Q&A

Thyroid Storm: Early Management and Prevention

Author and Disclosure Information

 

References

A 73-year-old man is transported to the emergency department (ED) by ambulance for nausea, vomiting, diarrhea, and weakness of three days’ duration. Earlier today, he presented to his primary care provider with these symptoms and was found to be hypotensive; he was advised to go to the ED but instead went home against medical advice.

The patient’s medical history is significant for type 2 diabetes, stage 3b chronic kidney disease, dyslipidemia, hypertension, coronary artery disease, and benign prostatic hyperplasia. He has undergone stent placement and triple coronary artery bypass graft surgery. His medication list includes insulin glargine, glimepir­ide, liraglutide, atorvastatin, benazepril, carvedilol, amlodipine, clopidogrel, and tamsulosin.

Upon admission, the patient has a pulse of 98 beats/min; temperature, 98.2°F; respiratory rate, 18 breaths/min-1; and PO2, 98 mm Hg. An ECG, chest radiograph, and CT (without contrast) of the head, chest, and abdomen are all within normal limits. Lab evaluation is significant for severe thyrotoxicosis (see Table 1).

Patient's Lab Values (Admission 1) image

Endocrinology consult is requested. Further testing yields the following findings

  • Thyroid-stimulating immunoglobulin: 309% (reference range, < 30%)
  • Nuclear medicine thyroid scan with uptake: 6-hour uptake of 70.3% (10%-25%) and 24-hour uptake, 81.8% (15%-35%)
  • Homogeneous radiotracer uptake within the thyroid gland: no evidence of hot or cold nodules
  • Thyroid ultrasound: bilateral enlarged heterogeneous gland and multiple subcentimeter nodules (largest measuring 6 × 7 mm)

These results confirm a diagnosis of Graves’ disease. Treatment options, including antithyroid medications, radioactive iodine ablation (RAI), and surgery, are discussed. The patient is treated with RAI therapy (10 mCi) and discharged from the hospital.

Thyroid Storm: Early Management and Prevention image

Six days later, however, he returns to the ED with severe intermittent dizziness and lightheadedness of two hours’ duration, new-onset atrial fibrillation (A-fib), and mild shortness of breath. His vital signs include a pulse of 116 beats/min; temperature, 98.1°F; respiratory rate, 18 breaths/min-1, blood pressure, 154/88 mm Hg; and PO2, 100 mm Hg.

His lab values include

  • TSH < 0.005 uIU/mL
  • Free T4, 8.01 ng/dL
  • Free T3, 3,701 pg/dL
  • eGFR, 60 mL/min/1.73 m2

Cardiology consult is requested. A pacemaker is placed for bradycardia-tachycardia syndrome, and the patient is put on rivaroxaban for stroke prevention.

The endocrinologist suspects post-RAI thyroiditis or ineffective RAI treatment. The patient is started on methimazole (10 mg bid), and his carvedilol is replaced with metoprolol (50 mg bid).

Two weeks postdischarge, the patient returns to the office. Although he says he’s doing better, he seems uneasy and agitated and has a pulse of 120 beats/min. His meth­imazole and metoprolol are increased (to 10 mg tid and 50 mg tid, respectively).

Another two weeks later, lab results still show elevated thyroid levels—now with increased enzyme levels on liver function testing. The patient reports worsening dizziness and shortness of breath. He is sent back to hospital and admitted for inpatient management, with urgent surgical consult for thyroidectomy. Total thyroidectomy is successfully performed, and the final pathology report shows a benign goiter.

   Comments ()

Recommended for You

More from Clinician Reviews

Quizzes from CLINICIAN-IQ

Research Summaries from ClinicalEdge

Related Articles

  • Q&A

    Which Diet for Type 2 Diabetes?

    With so many diet plans out there, deciding which one to prescribe for patients with type 2 diabetes can be overwhelming. Our endocrine expert...

  • Q&A

    Thyroid Cancer: Incidence on the Rise

    In the past year, approximately 64,300 new thyroid cancer diagnoses were made, making it the eighth most common cancer in the United States. Here’...